Refractory Hypotension Caused by Prazosin Overdose Combined With Acetaminophen and Naproxen Toxicity: A Case Report and Review of the Literature.
The Journal of Emergency Medicine
URL with Digital Object Identifier
Pediatric exposure to prazosin is unusual because it is most commonly indicated for the treatment of hypertension. Prazosin's increase in popularity as a treatment for posttraumatic stress disorder makes it important for emergency physicians to be aware of how to manage potential toxic ingestion because of prazosin overdose.
A 16-year-old, 76-kg female presented after ingesting 110 mg of prazosin, 209.3 g of acetaminophen, and 55 g of naproxen. She was admitted to the pediatric intensive care unit for rapidly deteriorating hypotension (lowest blood pressure 47/19 mm Hg) refractory to aggressive fluid resuscitation and infusions of epinephrine and norepinephrine each at 0.5 mcg/kg/min. Stabilization of blood pressure was eventually achieved, and associated with use of a vasopressin infusion of 0.004 units/kg/min. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Because of the increasing exposure of children to prazosin, clinicians should be aware of the pharmacology behind alpha-1 antagonist overdose and consider treatment options, such as vasopressin, when hypotension is resistant to standard fluid and catecholamine therapy.